Further Reading

Why do my narcotic addiction proclivity/withdrawal symptoms vary over my lifetime?

Dear Stanton:

I am a 48 y/o male who was on Methadone Maintenance from 1973-1979 at which time I detoxed myself (taper method). For a full 20 years I never looked back. Twice I had to have surgery after which narcotic analgesic was prescribed. I used as directed and threw away the rest. Never went to any support groups. Learned a lot of life coping skills and advanced to a lead position in the medical field. Early this year, I developed a clinical depression along with a painful medical condition that required surgery. Percocet...depression relieved...addicted to Percocet...shame, pride. Idea! Get 3-4 days of Methadone to wean off the Percocet! 3-4 days lead to almost one year. Sickening. At any rate, I underwent UROD and am 4 weeks post-treatment taking Naltrexone under supervision. Question: Since my last detox was 20 years ago, I can't recall how long the post-withdrawal blues/depression lasts. Can you direct me? I've scoured the Internet for this specific question. Your site seems to be the closest to where I might find this information. Oh, my Addiction Psychiatrist, while not blowing off my question, is so vague about it that I believe he doesn't know.

Thoughts?

Signed,
M


Dear M:

I am going to be as vague as your addiction psychiatrist. It is not for me to tell you how long your withdrawal blues will be (a) given that you have already experienced them yourself, (b) your life history shows how mysterious and experientially linked addiction is. No addiction to narcotics when you weren't depressed; addiction the result of taking them when you are. And, when you are depressed, your withdrawal is difficult and delayed (or at least your ability to cease your narcotics use). What a strange mystery is man. If the key is that you can leave narcotics alone during good periods, but cannot during bad, then this suggests that similar factors will influence the ease with which you withdraw. If you are able to feel good about yourself and your coping, then you seemingly should have an easier time withdrawing. One is drawn ineluctably to consider what has occurred recently in connection with the appearance (reappearance?) of your depression. Are these issues addressable? To do so would seem to go part of the way towards addressing your concerns about withdrawal.

Yours best,
Stanton